Alert archive / New York / Frost Advisories in 2023

Frost Advisory 1, NWS Buffalo, NY

May 13, 2023Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this frost advisory at May 13, 2023, 12:32 PM EDT for Jefferson County, Lewis County, New York. It took effect at May 14, 2023, 12:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 13, 2023, 12:32 PM EDT (16:32 UTC)
In effect from
May 14, 2023, 12:00 AM EDT
Expired
May 14, 2023, 6:50 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WWUS71 KBUF 131632
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1232 PM EDT Sat May 13 2023

NYZ007-008-140100-
/O.NEW.KBUF.FR.Y.0001.230514T0400Z-230514T1200Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
1232 PM EDT Sat May 13 2023

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Jefferson and Lewis counties.

* WHEN...From midnight tonight to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
914 
WWUS71 KBUF 132240
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
640 PM EDT Sat May 13 2023

NYZ007-008-140830-
/O.CON.KBUF.FR.Y.0001.230514T0400Z-230514T1200Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
640 PM EDT Sat May 13 2023

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT SUNDAY...

* WHAT...Temperatures in the mid 30s will result in areas of 
  frost formation.

* WHERE...Jefferson and Lewis counties.

* WHEN...From midnight tonight to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hitchcock
895 
WWUS71 KBUF 140459
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1259 AM EDT Sun May 14 2023

NYZ007-008-141200-
/O.CON.KBUF.FR.Y.0001.000000T0000Z-230514T1200Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
1259 AM EDT Sun May 14 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the mid 30s will result in areas of 
  frost formation.

* WHERE...Jefferson and Lewis counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
680 
WWUS71 KBUF 141050
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
650 AM EDT Sun May 14 2023

NYZ007-008-141200-
/O.CAN.KBUF.FR.Y.0001.000000T0000Z-230514T1200Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
650 AM EDT Sun May 14 2023

...FROST ADVISORY IS CANCELLED...

Temperatures will continue to warm through the morning hours with
the sunrise.

$$

PP

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 13, 10:00 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 13, 10:00 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1000 AM EDT Sat May 13 2023

.SYNOPSIS...
High pressure will provide dry weather through Monday. Temperatures
will run warmer than normal today, then there will be a gradual
cooling trend tonight through early next week following the
passage of a cold front. Another cold front will bring a chance
of a few showers Tuesday, followed by even cooler temperatures
by the middle of next week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
High pressure extending from Montana to James Bay this morning will
gradually settle to the south across the northern plains and Great
Lakes region. In the process...cooler air will infiltrate the
forecast area. This will lead to progressively lower temperatures
during the period with most areas experiencing a 10 degree drop in
high temperatures between today and Sunday.

Meanwhile...cirrus covering much of the western New York will thin
out from the north later today and this evening. Dry weather is
guaranteed through the weekend.

The only 'blemish' on the weekend weather will be the risk for
spotty frost in the Southern Tier tonight with a higher risk found
east of Lake Ontario. A greater chance in general will be in place
for the same areas Sunday night.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Quiet weather for the new work week. Broad high pressure will build
southward into the Plains on Monday while extending eastward across
the Great Lakes, ensuring dry conditions. Gradual modification of
the airmass will warm temperatures up to near climatological norms
in the mid to upper 60s Monday.

A cold front will slowly approach from the north late Monday night.
Not expecting much more than an increase in cloud cover across the
area, though there is a low (15%-30%) chance of a few showers up
near the Saint Lawrence Valley closer to daybreak. Lows will be in
the low 50s across the Lake Plains, with mid/upper 40s elsewhere.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The long term period will start out and end on damp notes. To start,
a cold front will drop south out of Canada on Tuesday afternoon/night,
causing showers to cross the forecast area. These showers should
be done and out of the area by late Tuesday night. Another round
of showers along another cold front, this time approaching from the
west, will track through the area sometime Friday afternoon or
evening. This system looks much more robust, though the timing is
still uncertain as guidance remains all over the board. Could be
some pre-frontal shower activity as well with deeper moisture
climbing northward into the warm sector ahead of the front. Will
stick with Chc PoPs for Thursday night through Friday until the
details come into better focus.

For the middle portion of the long term period Wednesday and
Thursday, the weather is expected to remain mostly dry as high
pressure tracks southeast out of Canada and as a de-amplifying/
weakening ridge tracks towards the region from the central Plains.
There is a minor risk of frost development with this setup
Tuesday night, primarily across the North Country, then a bit more
widespread of a risk for areas away from the immediate lakeshores
Wednesday night.

Otherwise, temperatures during the long term period will generally
be near to a few degrees above normal. The main exception being on
Wednesday behind the passing cold front that will result in
temperatures only reaching the mid to upper 50s for most areas.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
High confidence in VFR TAFS through tonight.

Outlook...

Sunday and Monday...VFR.
Tuesday...MVFR/VFR. A cold front will bring a chance of showers
later in the afternoon and Tuesday night.
Wednesday...VFR.

&&

.MARINE...
Winds will increase some this behind a weak cold front moving
south across the lower Great Lakes. Northeast winds will produce
a light chop on Lake Ontario this morning before winds diminish
and lake breeze circulations take over. Northeast winds may
increase into the 10-15 knot range on Lake Erie today,
producing choppy conditions. Winds and waves are expected to
remain below Small Craft Advisory criteria. Northeast winds will
continue to produce choppy conditions on both Lake Erie and
Lake Ontario tonight through Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/TMA
NEAR TERM...RSH
SHORT TERM...PP
LONG TERM...PP/SW
AVIATION...RSH
MARINE...Apffel/Hitchcock/TMA
Hazardous weather outlook, May 13, 5:18 AM EDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Sat May 13 2023

NYZ001>006-010-011-013-014-019-085-141000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-Chautauqua-Southern Erie-
518 AM EDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Sat May 13 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-141000-
Jefferson-Lewis-
518 AM EDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Patchy frost is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost is possible Tuesday night into early Wednesday morning, and
again Wednesday night into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-020-021-141000-
Wyoming-Cattaraugus-Allegany-
518 AM EDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost is possible Wednesday night into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

Nearby

Frost Advisories in New York, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.